Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva/Combivir or Viracept/Combivir
Jan 2, 2002

Two questions. 1) I was on Sustiva & Combivir and tested postive for THC. I am not using any illegal contraband. SO I went off both drugs. Could the combination of these two drugs cause this? 2) They want me to go on Viracept with Combivir, is this a good mix?

Response from Dr. Young

Thank you for your questions.

To answer your first question, the use of efavirenz (Sustiva, Stocrin) can occasionally cause false positive tests for marijuana. As you point out, this is not the result of the use of marijuana or other recreational drugs, but a cross reaction in the test for THC. Combivir (or it's components, zidovudine (AZT) or lamivudine (3TC)) is not associated with this test result.

As for switching to nelfinavir (Viracept) with Combivir, this has long been a potent and generally well tolerated treatment regimen. One should ask, though, what the basis for switching is-- before making a treatment switch. Is the switch being done because of side effects of efavirenz? Is this being done because of the positive drug test?

Point here, is that in order to maximize the likelihood of treatment success, one should carefully understand the reasons why the first treatment regimen is undesireable.

Nelfinavir-based regimens are generally well tolerated, though are clearly associated with relatively high pill counts (5 pills twice daily-- for nelfinavir alone), gastroinstinal upset or diarrhea and modest meal restrictions (better to take with meals). Nevertheless, we continue to use the medication for many of our patients and find it to be potent and well tolerated with good durability. Whatever the decision, the most important aspect of any switch is to figure out ways to be maximally adherent with mimimum side effects.

Please discuss these points with your health care provider. Good luck and happy new year. BY



Previous
will 2002 be different
Next
Testing at 1 year - necessary?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement